NSCLC, Tarceva & Athlete's Foot - 1249226

8 posts / 0 new
Last post
loftus
NSCLC, Tarceva & Athlete's Foot - 1249226

My wife was tolerating Tarceva well (diarrhoea notwithstanding), until she used clotrimazole (Canesten, Lotrimin) on athlete's foot which flared up between her toes, and a cortisone cream on itchy skin on her heel. Now the rash has returned to her face with fresh force, and she has painful, bleeding swellings on two fingernails.

There is advice in other threads on how to treat the fingers, but we were wondering if either of these creams has increased her absorption of Tarceva?

JimC
Reply To: NSCLC, Tarceva & Athlete's Foot

Hi loftus,

I have never seen anything to indicate that, but perhaps Dr. West will have a comment. Hydrocortisone cream is prescribed by many doctors to treat Tarceva rash, and from personal experience my wife was prescribed clotrimazole to treat thrush while she was taking Tarceva. That being said, not all interactions are well-studied so the answer just may not be known. Of course you could discontinue the additional medications to see if that helps, or you could attempt to minimize the interaction by using those medications a number of hours after or before taking the Tarceva dose.

The fact is that Tarceva rash can come and go in waves, or its onset can be delayed. How long had your wife been taking Tarceva before the rash started?

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

loftus
Reply To: NSCLC, Tarceva & Athlete's Foot

Thanks for that, Jim.

The rash appeared in 1-2 weeks, then subsided over about 6 weeks before flaring up again. Maybe that's just the cycle of Tarceva.

The fingers are very painful, and appear to have something growing at the edge of the nail. We will have to work out how to cure that. We hope to see a dermatologist early next week.

<p>Curious</p>

JimC
Reply To: NSCLC, Tarceva & Athlete's Foot

Hi loftus,

When my wife was on Tarceva, she experienced exactly that type of cycle of skin effects from it, to the point where her dermatologist, Dr. Mario Lacouture, gave her an open-ended prescription for Bactrim, which she took whenever those issues started to flare up. Dr. Lacouture presented a podcast on GRACE and you can read the transcript here: http://cancergrace.org/cancer-treatments/files/2011/09/dr-lacouture-on-s...

This thread might also be helpful: http://cancergrace.org/forums/index.php?topic=20.0

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

Dr West
Reply To: NSCLC, Tarceva & Athlete's Foot

I am not aware of any evidence of these topical medicines on absorption of Tarceva. I suppose it's remotely possible that there could be some systemic absorption of the medications that leads to a change in the metabolic breakdown of Tarceva and leads to it being an effectively higher dose, but that's just hand waving. We often see a waxing and waning of the side effects, and my leading suspicion would be that coincidence is the most likely explanation.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

certain spring
Reply To: NSCLC, Tarceva & Athlete's Foot

Just wanted to say you are doing absolutely the right thing in going to a dermatologist. I left it too late and the splits in the nails (in my case, on my big toes) became infected (staph infection). After a year of pain, irritation and unpleasantness I finally had the nails reshaped surgically a couple of months ago, which was extremely painful. I wish I wish I had got on top of it sooner. As to the Tarceva, it does what it does - I have stopped asking why! I agree with everyone who has described its effects as cyclical, and the rash does tend to get better over time (at least it did in my case). Best to you and your wife.

sherrys
Reply To: NSCLC, Tarceva & Athlete’s Foot

I'm having the issue of my nails splitting. Do you think a dermatologist could help?

certain spring
Reply To: NSCLC, Tarceva & Athlete’s Foot

They sent me to a podiatrist, rather than a dermatologist. For the hands, Jing has some fantastic recommendations, including some stuff called Working Hands hand cream, which I have obtained and am using to try and avoid the fissures between the nails and the skin.
If it's just the nails that are splitting, I know some people use nail varnish or nail strengtheners. Dr Lacouture in his presentation also mentions something called Biotin:
http://cancergrace.org/cancer-treatments/files/2011/09/qa-dr-lacouture-o...
and here are Jing's amazing tips on handcare:
http://cancergrace.org/lung/topic/lets-share-the-experience-of-bibw-2992...
all best.